Study finds high death rates in “tick dippers”Published 15 July 2003
A ten year study into the health of staff involved in the NSW cattle tick control program has found significantly increased death rates among staff. Results of the study have been published recently in the prominent international journal Environmental Health Perspectives.
The study’s author, Professor John Beard, from the Northern Rivers University Department of Rural Health, said today that most of the increased mortality appeared to be due to smoking related disease. However, there were also significantly elevated death rates from a number of conditions including pancreatic cancer.
“This is one of the most comprehensive studies ever undertaken into the possible health effects of pesticide exposure,” Prof. Beard said.
“Dippers faced extremely high exposures to a range of chemicals over a number of years, and had expressed concern as to whether this may have adversely effected their health,” he said.
“Our study suggests that while death rates among dipping staff were significantly higher than those in the broader Australian community, most of this increase was due to smoking related disease. However, deaths from a number of other conditions, including cancer of the pancreas, leukaemia, asthma and diabetes were also significantly more common,” Prof. Beard said.
The study compared deaths among 1,999 male staff of the NSW Board of Tick Control with those in a “control” group of 1984 men drawn mainly from past and present outdoor staff of local governments. Deaths among subjects between the years 1935-1996 were also compared with rates for the general Australian population over the same period.
A total of 776 deaths among dipping staff were identified during this period. This was 54 more than would be expected, although most of this increase could be explained by smoking related conditions.
“The results are not as clear cut as we might hope and remain open to interpretation. However, the study lends weight to other research suggesting exposure to pesticides can lead to serious health outcomes,” Prof. Beard said.
Contact: Professor John Beard (02 66207231) or Chris Stewart (0418431484)